Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 208, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 20, 2017, 6:00 PM CDT for 4 counties in Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2017, 6:00 PM CDT (23:00 UTC)
- Expired
- Jun 20, 2017, 6:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Finney County, KS, Grant County, KS, Haskell County, KS, Kearny County, KS
The radar
The Dodge City radar (KDDC), 114 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 1:52 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 698 J/kg
- Mixed-layer CIN
- -190 J/kg
- Mixed-layer LCL
- 1238 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
651
WUUS53 KDDC 202300
SVRDDC
KSC055-067-081-093-202345-
/O.NEW.KDDC.SV.W.0208.170620T2300Z-170620T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
600 PM CDT TUE JUN 20 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southern Kearny County in southwestern Kansas...
Southwestern Finney County in southwestern Kansas...
Grant County in southwestern Kansas...
Northwestern Haskell County in southwestern Kansas...
* Until 645 PM CDT
* At 559 PM CDT, a severe thunderstorm was located 9 miles south of
Kendall, or 15 miles southwest of Lakin, moving east at 20 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Ulysses, Hickok and Ryus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3762 10152 3788 10152 3781 10088 3756 10088
3742 10120
TIME...MOT...LOC 2259Z 290DEG 17KT 3780 10148
HAIL...1.75IN
WIND...60MPH
$$
UMSCHEID1 follow-up statement
740
WWUS53 KDDC 202317
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
617 PM CDT TUE JUN 20 2017
KSC055-067-081-093-202345-
/O.CON.KDDC.SV.W.0208.000000T0000Z-170620T2345Z/
Kearny KS-Finney KS-Grant KS-Haskell KS-
617 PM CDT TUE JUN 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHERN KEARNY...SOUTHWESTERN FINNEY...NORTHERN GRANT AND
NORTHWESTERN HASKELL COUNTIES...
At 617 PM CDT, a severe thunderstorm was located 13 miles north of
Ulysses, moving east at 20 mph.
HAZARD...Tennis ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Ulysses and Hickok.
At 607 PM, baseball size hail was reported 9 miles south of Kendall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.
&&
LAT...LON 3768 10148 3786 10146 3781 10088 3756 10088
3750 10123
TIME...MOT...LOC 2317Z 290DEG 17KT 3777 10138
HAIL...2.50IN
WIND...60MPH
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 1:53 PM CDT, 4 hours 7 minutes earlier.
Area forecast discussion, Jun 20, 1:53 PM CDT, 4 hours 7 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 153 PM CDT Tue Jun 20 2017 ...Updated Short term and Long term Discussions... .SHORT TERM...(This evening through Wednesday) Issued at 151 PM CDT Tue Jun 20 2017 Afternoon CU developing along a surface boundary that extended from extreme southeast Colorado to north central Kansas earlier this afternoon. East of this boundary a southerly wind and surface dew points in the mid to upper 60s. Based on 18z verification it appears that the HRRR may have the right idea with the better chance for convection developing later today a along surface boundary in west central and north central Kansas. At this time the area most favorable to late day convection will be across north central Kansas given that it will be just east of the 700mb temperature gradient. 0-6km shear and mid level instability late today and early tonight suggests that any storm that does develop in these areas has the potential to become severe with the primary threat early in the event being 2 to 3 inch hail and strong damaging winds in excess of 60 mph. Once developed these storms are expected to move south across western Kansas early this evening. Still some question how long these storms will last early tonight but given the latest HRRR and 18z NAM the potential exists that these storms may hold together as they move all the way south to near the Oklahoma border based on the low level moisture axis and 25 to 35 knot 0-1km south winds. Will therefore keep a mention of ongoing convection through midnight for much of western Kansas. This evening the hail threat will decrease as these storms move south but strong winds and heavy rainfall will still be possible from some of these storms early tonight. On Wednesday 850mb temperatures warm into the upper 20s to lower 30s which suggests highs will climb into the upper 90s to around 100 degrees for all of western Kansas. By late day there will once again be a chance for some scattered strong to severe thunderstorms along a surface boundary which is forecast to be located once again near the Colorado border. Convection that does develop along this boundary late Thursday will move southeast again across western Kansas and is expected to weaken through the evening. The GFS does hint at a weak upper wave crossing southwest Kansas early Wednesday night which if this does occur may enhance convection and keep some night time storms going through at least midnight for locations west of highway 283. .LONG TERM...(Wednesday night through Tuesday) Issued at 151 PM CDT Tue Jun 20 2017 On Thursday the surface boundary/dry line will again be located from extreme southeast Colorado to northwest Kansas. 850mb temperatures at 00z Friday are forecast to be at or only a degree or two warmer compared to 00z Thursday. Highs once again around 100 degrees still look on track for western Kansas along with a chance for late day severe thunderstorms. Thunderstorm chances for western Kansas currently appears more favorable Thursday night as an upper level trough exits the central Rockies and crosses the West Central High Plains. Confidence is not high on how organized this convection will be as it crosses Western Kansas Thursday night but at this time this may be the better opportunity for widespread precipitation. Periods of heavy rainfall and gusty winds will be the main hazard should an organized complex of storms roll across western Kansas Thursday night. A stronger upper level trough will cross the plains on Friday and as it does a surface cold front will move across western Kansas. This will not only bring another chance for thunderstorms on Friday but also some cooler air is expected to return. Models over the weekend disagree on how much cooling will occur behind this front and how far this front will move before stalling out. At this time confidence is not on which solution is more correct so will stay close to the latest guidance for both precipitation chances and temperatures through the weekend into early next week. Despite the differences between the models over the weekend it does appear a break in the heat can be expected for western Kansas this weekend into early next week. Could easily have highs Sunday and Monday only in the 70s. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1209 PM CDT Tue Jun 20 2017 A surface boundary will remain nearly stationary today near the Colorado border. East of this surface boundary a gusty south to southwest wind will be at 15 to 20 knots this afternoon. After 21z Tuesday these gusty winds will fall back into the 10 to 15 knot range. Widely scattered thunderstorms will be possible late day west of Garden City and near Hays. Once developed the storms are expected to move southeast through the early evening and weaken. Model soundings indicating VFR conditions over the next 24 hours, even if a few widely scattered thunderstorms across the Hays area between 21z Tuesday and 01z Wednesday and the Garden City and Dodge City areas between 23z Tuesday and 03z Wednesday. && .PRELIMINARY POINT TEMPS/POPS... DDC 96 70 97 69 / 20 50 10 30 GCK 99 69 101 67 / 30 50 20 30 EHA 97 67 101 66 / 20 30 20 40 LBL 97 69 100 68 / 10 30 10 40 HYS 96 70 97 70 / 60 50 20 30 P28 95 70 95 69 / 0 20 0 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Burgert
Hazardous weather outlook, Jun 20, 5:09 AM CDT, 12 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 509 AM CDT Tue Jun 20 2017 KSZ030-031-043>046-061>066-074>081-084>090-211000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 509 AM CDT Tue Jun 20 2017 /409 AM MDT Tue Jun 20 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A weak surface trough developing over far southwest into west central Kansas today will be the focus for widely scattered thunderstorms this afternoon. The storms may propagate southward into the evening hours before dissipating or moving out of southwest Kansas. Stronger storms will have the potential for hail around baseball size along with 60-70 mph wind gusts. Day 1 Hazards ------------- * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Limited risk * Excessive heat: Limited risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- Afternoon and evening thunderstorms will be possible again on Wednesday through Saturday as a frontal boundary slides south through the region. The best chance for severe weather will be on Wednesday and Thursday. Days 2-7 Hazards ---------------- * Wednesday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Excessive heat: Limited risk * Thursday - Lightning: Limited risk - Severe thunderstorm: Elevated risk - Excessive heat: Limited risk * Friday - Lightning: Elevated risk * Saturday - Lightning: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening for large hail and damaging wind reports. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, Jun 20, 4:25 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
425 PM CDT TUE JUN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM HAIL 3 NW SHALLOW WATER 38.40N 100.95W
06/20/2017 E0.88 INCH SCOTT KS PUBLIC
&&
GTLocal storm report, Jun 20, 4:32 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
432 PM CDT TUE JUN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM HAIL 9 N MODOC 38.61N 101.10W
06/20/2017 E2.50 INCH SCOTT KS PUBLIC
&&
GTLocal storm report, Jun 20, 4:43 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
443 PM CDT TUE JUN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM HAIL 2 SW TREGO CENTER 38.86N 99.92W
06/20/2017 E1.50 INCH TREGO KS PUBLIC
&&
GTLocal storm report, Jun 20, 5:20 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
520 PM CDT TUE JUN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM HAIL 3 S SCOTT CITY 38.44N 100.91W
06/20/2017 E1.00 INCH SCOTT KS TRAINED SPOTTER
&&
GTLocal storm report, Jun 20, 5:47 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
547 PM CDT TUE JUN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM TSTM WND GST 2 SSE LAKIN 37.92N 101.24W
06/20/2017 E70 MPH KEARNY KS TRAINED SPOTTER
&&
GTLocal storm report, Jun 20, 6:00 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
600 PM CDT TUE JUN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM HAIL 7 N DEERFIELD 38.08N 101.12W
06/20/2017 E1.00 INCH KEARNY KS EMERGENCY MNGR
&&
GTThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 2:05 PM CDT | Special Weather Statement | DDC | Scott | 40 min |
| Jun 20, 2:33 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 57 min |
| Jun 20, 3:25 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 65 min |
| Jun 20, 3:53 PM CDT | Special Weather Statement | DDC | Trego | 67 min |
| Jun 20, 4:14 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 61 min |
| Jun 20, 4:19 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 56 min |
| Jun 20, 4:27 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Trego | 63 min |
| Jun 20, 5:11 PM CDT | Flash Flood Warning | DDC | Scott | 5 hr |
| Jun 20, 5:17 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 58 min |
| Jun 20, 5:21 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Trego | 54 min |
| Jun 20, 5:39 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny | 66 min |
| Jun 20, 6:06 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 54 min |
| Jun 20, 6:13 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Trego | 47 min |
| Jun 20, 6:39 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Gray, Haskell, Kearny | 66 min |
| Jun 20, 6:46 PM CDT | Areal Flood Warning | DDC | Trego | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.